Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Honolulu, HI

February 19, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 19, 2006, 5:15 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2006, 5:15 AM HST (15:15 UTC)
Expired
Feb 19, 2006, 8:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 191516
FFWHFO
HIC003-191815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
515 AM HST SUN FEB 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 815 AM HST

* AT 511 AM HST...RADAR SHOWED HEAVY RAIN NEAR KAAAWA...OR ABOUT 16
  MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAAAWA AND WAIAHOLE.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2147 15789 2142 15780 2145 15781 2153 15783
      2158 15786 2162 15791 2163 15794

$$

PROTON
2 follow-up statements
000
WGHW70 PHFO 191656
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
655 AM HST SUN FEB 19 2006

HIC003-191815-
ISLAND OF OAHU IN HONOLULU COUNTY-
655 AM HST SUN FEB 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 815 AM HST...

AT 650 AM HST...HEAVY RAIN CONTINUED TO FALL OVER THE WINDWARD SIDE 
OF OAHU NEAR KAAAWA...PUNALUU...AND WAIKANE OR JUST NORTH OF 
KANEOHE. RAIN GAGES...AND RADAR...INDICATE RAINFALL RATES BETWEEN 
ONE AND TWO INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS NEARLY 
STATIONARY. 

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2147 15789 2142 15780 2145 15781 2153 15783
      2158 15786 2162 15791 2163 15794

$$
000
WGHW70 PHFO 191813
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
811 AM HST SUN FEB 19 2006

HIC003-191821-
ISLAND OF OAHU IN HONOLULU COUNTY-
811 AM HST SUN FEB 19 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

AT 802 AM HST...RAINFALL HAS DECREASED IN INTENSITY OVER THE 
KAAAWA...PUNALUU AND WAIKANE AREAS. EXPECT RAIN TO CONTINUE IN THE 
AREA THROUGHOUT THE MORNING...AND THUS AN URBAN AND SMALL STREAM 
FLOOD ADVISORY HAS BEEN ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2147 15789 2142 15780 2145 15781 2153 15783
      2158 15786 2162 15791 2163 15794

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 4:00 AM HST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 19, 4:00 AM HST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN FEB 19 2006

.SYNOPSIS...
WEAK TRADES WILL RETURN LATER TODAY AND LAST INTO NEXT WEEK. HIGH
CLOUDINESS WILL CONTINUE THROUGH MONDAY...HOWEVER SHOWERS WILL FAVOR
WINDWARD AND MAUKA AREAS.

&&

.DISCUSSION...
AN UPPER LOW OFF TO THE WEST OF KAUAI AND ANOTHER UPPER LOW WELL OFF
TO THE NORTH OF THE BIG ISLAND HAVE SETUP A STRONG ZONAL JET ACROSS
THE HAWAIIAN ISLAND CHAIN. THIS FEATURE IS STREAMING MOISTURE INTO
THE MID AND UPPER LEVELS OF THE ATMOSPHERE KEEPING SKIES MOSTLY
CLOUDY WITH SHOWERS. LOW LEVEL FLOW THIS MORNING IS SOUTHEAST ACROSS
THE ISLANDS AND UPPER FLOW IS SOUTHWESTERLY. THIS CAN BE SEEN ON THE
RADAR WITH HIGHER LEVEL ECHOES MOVING OFF TO THE NORTHEAST...AND
LOWER LEVEL ECHOES MOVING TO THE NORTHWEST. SHOWERS HAVE DEVELOPED
THIS MORNING MAINLY OVER THE SMALLER ISLANDS WITH THE HIGHEST
CONCENTRATION OVER OAHU/S WINDWARD AND KOOLAU AREAS. RADAR
PRECIPITATION ESTIMATES SHOW UP TO 5 INCHES IN SOME ISOLATED
AREAS...WITH GAUGES REPORTING UP TO 3 INCHES. THE SHOWERS IN THE
PAST HOUR REMAIN RIGHT ALONG THE COAST WITH THE HEAVIEST RAINFALL.
AT THE 4 AM UPDATE WILL CONTINUE THE FLOOD ADVISORY THROUGH 7 AM TO
COVER PONDING OF WATER ON THE KAMEHAMEHA HIGHWAY THIS MORNING FOR
WINDWARD OAHU. ON THE OTHER SMALLER ISLANDS HEAVIER SHOWERS HAVE
BEEN FAST MOVING THEREFORE HAVEN/T HAD ENOUGH TIME TO CAUSE ANY
SIGNIFICANT PROBLEMS.

FOR TODAY A PRETTY SOLID VEIL OF HIGH CLOUDINESS WILL KEEP THE
ISLAND CHAIN MOSTLY CLOUDY. FOG FOR THE SUMMITS STILL COULD BE DENSE
FOR THE MORNING HOURS. KONA/S ASOS SHOWS A SOLID DECK AROUND 8000 TO
9000 FEET ALL NIGHT WHICH SHOULD KEEP THE SUMMITS SOCKED IN WITH
FOG.
TONIGHT WE COULD HAVE ANOTHER ROUND OF HEAVIER SHOWERS DEVELOP WITH
A WEAK 700 THRU 500 MB SHORTWAVE SLIDING THROUGH THE FLOW...ALONG
WITH A PRETTY LAYER OF MOISTURE IN THE MID LEVELS. THE LOWEST LEVELS
SHOULD HAVE A LIGHT TRADE WIND COMPONENT TO THEM WHICH WOULD SHOULD
KEEP THE PROBLEMS TO THE WINDWARD AND MAUKA REGION MUCH LIKE
TONIGHT. FOR THE GRIDDED DATABASE...JUST WENT WITH NUMEROUS SHOWERS
AND KEPT THE HEAVY PRECIPITATION WORDING OUT. WILL LET DAY SHIFT GET
A GOOD LOOK AT THINGS AND ALLOW THEM TO MAKE THE CALL FOR TONIGHT.

MONDAY THROUGH WEDNESDAY NIGHT WILL HAVE TO DEAL WITH A PRETTY MOIST
ATMOSPHERE ACROSS THE ISLAND CHAIN WITH LIGHT TO MODERATE TRADE
FLOW. THIS SHOULD BRING THE STATE INTO A TYPICAL CLIMATOLOGICAL
RAINFALL PATTERN...SIDED CLOSE TO CLIMO NUMBERS FOR POPS. KEPT THE
HIGH CLOUDINESS IN THROUGH MONDAY AND RETURNED TO THE TYPICAL TRADE
WIND CLOUD PATTERN ON TUESDAY AS THE UPPER LEVEL MOISTURE LEAVES THE
REGION.

THURSDAY AND BEYOND WILL STAY IN A HOLDING PATTERN FOR NOW. GFS150
AND THE ECMWF ARE NOT IN GREAT AGREEMENT IN HANDLING THIS PERIOD.
THE GFS IS TRYING TO DEVELOP A CLOSED LOW FROM THE SURFACE THROUGH
500 MB WITH A LARGE SCALE TROUGH ALOFT. IF THIS PLAYS OUT NEXT
WEEKEND WILL BE A VERY WET ONE FOR THE ISLAND CHAIN. THE LATEST
TREND OF THE GFS HAS BEEN TO OVER DUE THE EXTENDED THEREFORE FOR NOW
WILL KEEP STATUS QUO.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY THROUGH 8 AM HST FOR THE SUMMITS OF THE BIG
ISLAND.

&&

PROTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 8:15 PM HSTDense Fog AdvisoryHFOHawaii12 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.